Maryland, 2016

Flash Flooding and Flooding in Maryland, July 30 to 31, 2016

July 30 to 31, 2016 · NWS LWX · 26 events in 6 counties and zones

A boundary remained overhead on the 30th of July. Hot and humid conditions led to an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$22 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A boundary remained overhead on the 30th of July. Hot and humid conditions led to an unstable atmosphere. The instability along with the boundary caused a few severe thunderstorms to develop. Thunderstorms merged across Montgomery, Howard and Baltimore counties and led very heavy rainfall that led to flash flooding. Catastrophic flash flooding occurred in Ellicott City, MD the night of July 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 30, 2:09 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 30, 2:09 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
309 PM EDT Sat Jul 30 2016

.SYNOPSIS...
A weak front will remain across the area today and tonight. An
area of low pressure will track along the front on Sunday. The
front will move southward on Monday, with high pressure building
in for the middle portion of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Not a ton of organization on radar this afternoon. The initial
area of thunderstorms to develop were on the nose of the 850 mb
thermal ridge. That area now just west of the Chesapeake Bay. The
best moisture (axis of precipitable waters 2.00-2.25 inches) co-
located with this activity. Additional storms have more recently
developed in the Potomac Highlands. All storms have reasonable
CAPE (1000-1500 j/kg ML...2000-3000 j/kg SB/MU) and decent
effective shear (30-35 kt). But mid level lapse rates poor and
freezing level/wet bulb zero high...with isentropic upglide really
the only synoptic scale lifting mechanism into the evening. A few
wet microbursts possible.

The flood threat may be the more achievable hazard. Due to the
organization (or lack thereof) of the activity and the struggle
for model guidance to simulate it, its been tough to pinpoint an
area of greater concern. If I had to name someplace, metro
Baltimore may be it, based on recent radar trends, and ensemble of
qpf solutions, and HRRR-TLE probabilistic output. Even there,
confidence isn't exceptionally high, as HRRR has been playing
catch-up all day, and synoptic scale guidance seems to be overdone
on areal coverage of convection. Therefore will not post a Flood
Watch at this time. Obviously we will continue to monitor. If a
watch is posted, it may end up being short-fused.

Guidance suggesting that a trough axis/surface convergence line
will be crossing the area (slowly) this evening into the
overnight hours. That may support an uptick in convective
activity. Will reflect that in the evening, with confidence waning
in specific late evening into the overnight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Height falls and the passage of the weak surface boundary will be
the features on Sunday. Moisture shouldn't be quite as deep, but
think that there will be enough to initiate at least scattered
convection upon diurnal destabilization. Precipitable water values
seasonable, which means that heavy rain will again be a
possibility. Best convergence likely to be in the east (I-95
corridor).

Gradual drying will occur by Monday. Still have widely scattered
PoPs, as the 500 mb trough axis likely will be primary
instigator, but the time frame will be more limited.

Temperatures will be seasonable through the period. Have not
strayed far from a MOS blend.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Dry conditions expected on Tuesday and Wednesday with surface
ridging and trough aloft. Guidance suggests some afternoon showers
and thunderstorms possible on Wednesday... mainly to the western
part of our CWA. Shortwave trough will keep the chance of showers
and thunderstorms on Thursday and Friday... and then an
approaching front Friday night into Saturday will continue this
trend. High temperatures will be mainly in the 80s and reaching
the 90s Friday and Saturday at some locations.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Radar starting to fill in. Flight restrictions will be spotty,
coincident with where strong storms track. Its problematic to
pinpoint specifics in TAFs, even for TEMPO groups, so they
reflect an optimistic outlook. May be making frequent updates.
Local IFR (or lower) likely within storms. The most likely period
of adverse weather will be late afternoon and early evening. In
addition to low vsbys, wind gusts of 30-40 mph possible.

While residual low level moisture suggests fog will be a
possibility tonight, there are also indications that flow may
turn westerly, with slightly drier air attempting to work east
overnight. For that reason, don't have much in terms of fog
restrictions overnight...just areas of MVFR. If that doesn't work
out, then IFR will be a concern.

Sunday will be unsettled again, but storms should not be as
widespread or as intense. Still a risk of scattered afternoon-
evening storms, with flight restrictions contained within.

Monday will follow the same trend, as storms will be fewer and
weaker.

Mainly VFR conditions expected for Tuesday through Thursday...
with some showers and thunderstorms possible... bringing periods
of sub-VFR conditions.

&&

.MARINE...
South gradient winds have increased ahead of an area of
thunderstorms. Have raised Small Craft on the Bay south of Pooles
Island as well as the mouth of the Potomac to account for this.
On top of the gradient winds, there is a threat of higher winds
near thunderstorms. Special Marine Warnings will be likely this
afternoon and evening. Am uncertain how long into the overnight
this will last.

Thunderstorms will be fewer each day Sunday and Monday. Outside of
thunderstorms, do not see significant winds.

Sub-SCA conditions expected as winds will be below SCA criteria.
Showers and thunderstorms possible over the waters during this
period could bring gusty winds.

&&

.TIDES/COASTAL FLOODING...
Due to an increase in south winds, water levels have risen today.
Water levels range between 3/4 ft to almost 1 ft above
astronomical normals. The lower of the two high tides ongoing now.
A few caution stages threatened, but that's it. However,
departures should remain the same or rise slightly tonight, which
causes concern. Have opted to raise Coastal FLood Advisory for
Anne Arundel and Calvert Counties for the overnight hours.

Tides will need to be monitored next couple of days. The night
time tide cycle will be the one of concern.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory from 11 PM this evening to 8 AM EDT
     Sunday for MDZ014-018.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ531>534-537-540-541-543.

&&

SYNOPSIS...ADS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...IMR
AVIATION...HTS/IMR
MARINE...HTS/IMR
TIDES/COASTAL FLOODING...hts
Hazardous weather outlook, Jul 30, 3:58 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT SAT JUL 30 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-312100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
458 PM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH HEAVY RAIN REMAIN POSSIBLE THROUGH THIS
EVENING...RESULTING IN LOCALIZED FLOODING. THESE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING STRONG WINDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-312100-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
458 PM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH HEAVY RAIN REMAIN POSSIBLE THROUGH THIS
EVENING...RESULTING IN LOCALIZED FLOODING. THESE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING STRONG WINDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 65 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

22 flash flood, 4 flood. Local standard time, as filed.

Flood, Frederick

When
July 30, 4:02 PM EST to July 31, 9:30 PM EST
Where
Frederick County, 1.73 mi S of Catoctin Furnace to 1.68 mi S of Catoctin Furnace
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.555, -77.431

Auburn Road was closed near to Baugher Road due to flooding.

Flood, Montgomery

When
July 30, 6:48 PM EST to 8:02 PM EST
Where
Montgomery County, 1.21 mi N of Burdetts to 1.63 mi N of Buck Lodge
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.218, -77.318

The stream gauge on Ten Mile Creek in Boyds exceeded their 7 foot flood stage. The peak was 8.55 feet at 19:15 EST. Agricultural fields near Ten Mile Creek flooded.

Flash Flood, Howard

When
July 30, 6:52 PM EST to 8:30 PM EST
Where
Howard County, 0.55 mi SE of Brinkleigh Manor to 0.85 mi ESE of Brinkleigh Manor
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.275, -76.822

Route 40 was closed at Route 29 in Ellicott City. There was a home at 3239 Brookmeade Road with high water marks about 2 feet high on the garage doors.

Flash Flood, Howard

When
July 30, 7:06 PM EST to July 31, 3:15 AM EST
Where
Howard County, 0.3 mi ESE of Ellicott City to 0.34 mi ESE of Brinkleigh Manor
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$22 million
Reported by
NWS Storm Survey
Coordinates
39.268, -76.795

The survey revealed clear signs of flooding both from the Patapsco River and from flash flooding within Ellicott City. Signs of flooding, including damaged pavement, were observed as far up as the intersection of Rogers Avenue and Frederick Road, where Hudson Branch came out of its banks. From this location, eyewitnesses reported seeing water not only in the creek, but moving swiftly down Main Street beginning just after dark. The intersection of Rogers Avenue and Frederick Road is about 140 feet higher in elevation than the lower part of Old Town Ellicott City. Erosion was noted on both the street side and the creek side of homes along Main Street in a portion of the 8500 block.

The next signs of damage were in the 8300 block of Main Street, with damage again observed both on the creek/river side and the street side of Main Street. The creek/river side is where the most vehicles were impacted, in Lot D.

In the 8200 block, surveys and surveillance footage show water anywhere from 6 inches to two feet inside buildings on Main Street along with substantial damage to sidewalks and infrastructure outside the buildings.

The most significant damage observed was near 8100 Main Street, where the street curves slightly. Video surveillance footage reviewed after the event clearly indicates that water from the Tiber River was flowing through buildings on the south side of Main Street in this area, toward the street.

Closer to the Patapsco, damage continued with water marks observed 6-8 feet high on and in most buildings. The force of the floodwaters swept away the iconic Ellicott City clock as well as the historical flood marker that was attached to the railroad bridge.

Flash Flood, Montgomery

When
July 30, 7:18 PM EST to July 31, 3:15 AM EST
Where
Montgomery County, 1.23 mi ESE of Clarksburg to 1.3 mi ESE of Clarksburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.223, -77.259

There was 10 inches of flowing water near 22300 North Frederick Road. There was a person assisted from a car.

Flash Flood, Howard

When
July 30, 7:26 PM EST to 11:01 PM EST
Where
Howard County, 1.68 mi NW of Elkridge to 1.63 mi E of Ilchester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.237, -76.742

The stream gauge on the Patapsco River at Catonsville reached their flood stage of 20 feet. It peaked at 27.14 at 20:15 EST. Significant flooding was occurring along the river.

Flash Flood, Howard

When
July 30, 7:30 PM EST to 10:02 PM EST
Where
Howard County, 0.34 mi ESE of Ellicott City to 0.1 mi ESE of Ellicott City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.268, -76.794

The stream gauge on the Patapsco River at Ellicott City reached their flood stage of 124 feet. It peaked at 128.05 feet at 20:00 EST. Major flooding occurred across Old Town Ellicott City and became more significant due to local rainfall of about 6 inches of rain. Old Town Ellicott City experienced catastrophic damage from flooding.

Flash Flood, Montgomery

When
July 30, 7:44 PM EST to July 31, 3:15 AM EST
Where
Montgomery County, 1.72 mi WSW of Davis Arpt to 1.68 mi WSW of Davis Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.242, -77.180

There were multiple people rescued from a car by a boat near the 8900 block of Watkins Road.

Flash Flood, Baltimore

When
July 30, 7:46 PM EST to 9:01 PM EST
Where
Baltimore County, 0.87 mi SW of Milford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.360, -76.760

The stream gauge on Scotts Level Branch at Rockdale reached their flood stage of 7 feet. It peaked at 7.83 feet at 20:20 EST. Water entered backyards of homes near the stream.

Flash Flood, Howard

When
July 30, 7:48 PM EST to 9:33 PM EST
Where
Howard County, 2.14 mi NNE of Normandy Hgts to 2.52 mi N of Normandy Hgts
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.310, -76.790

The stream gauge on the Patapsco River at Hollofield reached their flood stage of 11 feet. It peaked at 14.05 feet at 20:30 EST. Hollofield Road began to flood.

Flash Flood, Baltimore

When
July 30, 7:48 PM EST to 8:16 PM EST
Where
Baltimore County, 0.87 mi SE of Halethorpe to 0.77 mi E of Halethorpe
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.240, -76.690

The stream gauge on East Branch Herbert Run reached their flood stage of 7 feet. It peaked at 8.13 feet at 19:55 EST. Water approached structures along the creek and approached the top of a culvert at Sulphur Spring Road.

Flash Flood, Montgomery

When
July 30, 7:52 PM EST to July 31, 3:15 AM EST
Where
Montgomery County, 1.35 mi E of Laytonsville to 1.54 mi E of Laytonsville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.218, -77.125

Five people were rescued from three cars near 5700 Sundown Road.

Flash Flood, Montgomery

When
July 30, 7:53 PM EST to July 31, 3:15 AM EST
Where
Montgomery County, 1.17 mi W of Laytonsville to 1.13 mi W of Laytonsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.218, -77.172

There was a road closed near the intersection of Woodfield Road and Churchill Downs Road due to a foot of water flowing across the road.

Flash Flood, Montgomery

When
July 30, 7:53 PM EST to July 31, 3:15 AM EST
Where
Montgomery County, 0.5 mi ENE of Brookeville to 0.47 mi ENE of Brookeville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.182, -77.061

There were two people rescued from a car by boat near 19800 Georgia Ave.

Flash Flood, Howard

When
July 30, 7:55 PM EST to July 31, 12:31 AM EST
Where
Howard County, 0.81 mi NW of Elkridge to 1.45 mi ESE of Elkridge
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.228, -76.731

The stream gauge on the Patapsco River at Elkridge reached their flood stage of 15 feet. It peaked at 23.58 feet at 21:15 EST. Water began to approach structures, Washington Boulevard began to flood at the Elkridge/Halethorpe border, water covered the entrance park at Patapsco Valley State Park and a low spot near the end of Levering Avenue began to flood.

Flash Flood, Baltimore

When
July 30, 8:12 PM EST to 8:53 PM EST
Where
Baltimore County, 0.78 mi NNE of Catonsville Manor to 0.83 mi SSE of Woodlawn
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.310, -76.715

The stream gauge at Dead Run at Franklintown reached their flood stage of 10 feet. It peaked at 10.57 at 20:40 EST. Kernan Road began to flood including portions of Dead Run Park.

Flash Flood, Montgomery

When
July 30, 8:13 PM EST to July 31, 12:11 AM EST
Where
Montgomery County, 0.48 mi NNW of Unity to 0.69 mi NW of Unity
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.236, -77.054

The stream gauge on Patuxent River at Unity reached their flood stage of 8 feet. It peaked at 9.83 feet at 21:15 EST. The parking lot for the Patuxent River State Park at Maryland Route 97 began to flood.

Flash Flood, Baltimore City (C)

When
July 30, 8:13 PM EST to 11:00 PM EST
Where
Baltimore City (C) County, 0.46 mi W of Westport to 0.49 mi W of Westport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.269, -76.639

The stream gauge on Gwynn Falls at Washington Boulevard reached their flood stage of 13 feet. It peaked at 17.72 feet at 21:05 EST. Water covered the bike path alongside the stream and approached the end of Berlin Street.

Flash Flood, Baltimore

When
July 30, 8:15 PM EST to July 31, 12:20 AM EST
Where
Baltimore County, 0.32 mi SW of Lochearn to 0.36 mi SW of Lochearn
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.346, -76.734

The stream gauge on Gwynn Falls reached their flood stage of 11 feet twice. It was flooding from 20:15 EST until 22:19 EST. It peaked at 11.48 feet at 21:15 EST. The second time it flooded was from 23:49 EST until 00:20 EST. It peaked at 11.07 feet at 00:00 EST. Queen Anne Road began to flood between Essex Road and Villa Nova Road.

Flash Flood, Montgomery

When
July 30, 8:16 PM EST to July 31, 3:15 AM EST
Where
Montgomery County, 0.9 mi SSW of Purdum to 0.94 mi SSW of Purdum
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.267, -77.235

There was about one foot deep of water flowing about 100 feet south of the intersection of Kings Valley Road and Kingstead Road.

Flash Flood, Montgomery

When
July 30, 8:20 PM EST to July 31, 3:15 AM EST
Where
Montgomery County, 1.91 mi WSW of Unity to 2.16 mi WSW of Unity
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.223, -77.084

There was eight inches of water flowing across the road near the interesection of Sundown Road and Zion Road. A person was rescued from a car near 22200 Zion Road.

Flash Flood, Montgomery

When
July 30, 8:22 PM EST to July 31, 3:15 AM EST
Where
Montgomery County, 1.33 mi ESE of Clarksburg to 1.27 mi ESE of Clarksburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.221, -77.258

North Frederick Road was closed in both direction at New Cut road near a bridge crossing over Little Seneca Creek.

Flood, Howard

When
July 30, 9:45 PM EST to July 31, 8:36 AM EST
Where
Howard County, 0.54 mi E of Savage to 1.23 mi W of Jessup
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.130, -76.820

The stream gauge on Little Patuxent River at Savage reached their flood stage of 10 feet. It peaked at 18.04 feet at 02:45 EST. Laurel Fort Meade Road was covered by water.

Flash Flood, Howard

When
July 30, 10:08 PM EST to July 31, 5:19 AM EST
Where
Howard County, 1.27 mi NW of Guilford to 1.34 mi E of Simpsonville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.181, -76.849

The stream gauge on Little Patuxent River at Allview reached their flood stage of 280 feet (elevation). It peaked at 284 feet at 00:15 EST. Carlinda Avenue began to flood at its lowest point.

Flood, Carroll

When
July 30, 10:29 PM EST to July 31, 10:29 PM EST
Where
Carroll County, 0.64 mi N of Mayberry to 0.57 mi N of Mayberry
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.639, -77.101

Mayberry and Bear Run roads were closed due to flooding.

Flash Flood, Howard

When
July 30, 10:54 PM EST to July 31, 6:47 AM EST
Where
Howard County, 0.65 mi S of Oakland Mills to 0.58 mi S of Oakland Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.211, -76.852

The stream gauge on Little Patuxent River at Guilford reached their flood stage of 11 feet. It peaked at 14.97 feet at 1:15 EST. Water covered the bridge at South Entrance Road and several trail brides also began to flood. Water approached US 29 in Columbia.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Howard2016-07-3035FemaleIn WaterDirect
Flash Flood, Howard2016-07-3038MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651644, 650245, 651656, 651633, 651428, 650247, 650252, 651430, 651308, 650246, 650388, 651433, 651435, 651441, 650257, 650258, 651307, 651316, 651311, 651615, 651621, 651623, 651305, 650389, 651655, 651300.